Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 7:09 PM CDT for Clay County, Clinton County, Platte County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 7:09 PM CDT (00:09 UTC)
- Expired
- Apr 13, 2018, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MO, Clinton County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
651
WUUS53 KEAX 140009
SVREAX
MOC047-049-165-140045-
/O.NEW.KEAX.SV.W.0012.180414T0009Z-180414T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
709 PM CDT FRI APR 13 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Clay County in west central Missouri...
Southeastern Clinton County in northwestern Missouri...
East central Platte County in west central Missouri...
* Until 745 PM CDT.
* At 709 PM CDT, a severe thunderstorm was located over Ferrelview,
or near Weatherby Lake, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Smithville, Kearney, Lawson, Plattsburg, Lathrop, Lake
Waukomis, Ferrelview, Holt and Platte Woods.
This includes the following highways...
Interstate 35 in Missouri between mile markers 24 and 40.
Interstate 29 between mile markers 8 and 13.
Interstate 435 between mile markers 35 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Missouri.
LAT...LON 3961 9441 3956 9426 3950 9421 3943 9421
3922 9463 3927 9473
TIME...MOT...LOC 0009Z 225DEG 38KT 3928 9463
HAIL...1.00IN
WIND...60MPH
$$
KurtzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:09 PM CDT, 1 hour earlier.
Area forecast discussion, Apr 13, 6:09 PM CDT, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 609 PM CDT Fri Apr 13 2018 .Discussion... Issued at 119 PM CDT FRI APR 13 2018 Still expecting the chance for strong to severe storms to develop later this afternoon for portions of our forecast area. At this time it appears the higher probabilities for severe weather will be across the western portion of the forecast area particularly far northeast KS and northwest MO. That region will have the largest shear and instability near a surface low and attendant warm front draped west to east near the MO/IA state line. There exists a substantial cap that may serve to mitigate severe storms from becoming very widespread... at least that is what many of the high-res models are depicting. All the activity should dissipate late this evening with the passage of a strong cold front. In the wake of the frontal passage late tonight, rapid drying in the mid-levels will bring an end to precipitation for the early overnight. This will be short-lived, however, as the the back side of the surface low advects eastward. This will occur coincident with the passage of the main upper-low as it slowly lifts to the northeast. Despite the drying mid-levels, cooling low-levels will promote saturation and the development of drizzle within a confined layer of moisture beneath 800 hPa early Saturday morning. As the moisture profile deepens once again by late Saturday morning into the afternoon, expecting to see drizzle transition to a light rain as the surface low continues to push eastward. By Saturday evening, a continued cooling thermal profile, along with a saturated dendritic growth zone, will support a light rain/snow mix Saturday night through early Sunday morning. While minor accumulations are possible on grassy surfaces, precipitation rates and the existing stored surface heat should mitigate accumulations and resulting impacts. A more significant impact Saturday night/Sunday morning will be with wind chill values ranging from the mid-teens to low 20s as increased low level flow persists during the arrival of an unseasonably cold air mass from the northwest. Surface heating will be limited as a result Sunday afternoon, with high temps only peaking in the upper 30s across northern MO, to the low to mid 40s for areas south of Highway 36. Precipitation will taper off early Sunday morning, while cloud cover should slowly erode Sunday evening. Mid-level ridging will maintain dry conditions through the early work week, along with a warming trend through Tuesday. The passage of a subsequent cold front Tuesday night will prevent additional heating Wednesday, bringing temps back to more seasonal values. At this time, precipitation development looks to be fairly limited ahead of the frontal boundary Tuesday night. Better precip chances will hold off until the late week into the early weekend as another potential dynamic storm system returns to the area. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 600 PM CDT FRI APR 13 2018 Thunderstorm activity is likely to continue during the early evening hours, eventually tapering off near 02Z to 03Z. Ceiling heights should return to VFR late this evening in the wake of a cold front before returning to MVFR as surface temps cool early Saturday morning. May see some slight improvement in ceilings by Saturday afternoon, however, as gusty conditions resume through the end of the forecast period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Pietrycha/Welsh Aviation...Welsh
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 16 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 230 AM CDT Fri Apr 13 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 230 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected across much Missouri and eastern Kansas late this afternoon and evening. Strong winds, large hail, and isolated tornadoes will be possible with any storms that achieve severe limits. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light mixed precipitation or snow is possible Saturday night into Sunday morning with very light accumulations possible north of the Kansas City Metro. In addition, subfreezing temperatures are expected Sunday and Monday mornings. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 13, 6:46 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT FRI APR 13 2018
KSZ057-104-105-MOZ037-140030-
Johnson KS-Wyandotte KS-Miami KS-Jackson MO-
646 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...NORTHWESTERN MIAMI...
JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 730 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edgerton, moving northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Grandview, Prairie
Village, Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring
Hill, Edwardsville, Fairway, Mission Hills, Edgerton, Westwood, Lake
Quivira and Kansas City Kansas.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 422.
Interstate 35 in Missouri between mile markers 0 and 1.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 635 between mile markers 0 and 6.
Interstate 470 between mile markers 0 and 2.
Interstate 435 between mile markers 0 and 15, and between mile
markers 69 and 83.
Kansas Turnpike between mile markers 225 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and west central Missouri.
LAT...LON 3891 9506 3899 9498 3898 9495 3900 9493
3900 9492 3898 9492 3900 9491 3906 9491
3919 9478 3909 9458 3890 9447 3868 9506
TIME...MOT...LOC 2346Z 229DEG 38KT 3879 9502
KurtzLocal storm report, Apr 13, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 4 ESE EDGERTON 38.74N 94.93W
04/13/2018 E1.50 INCH JOHNSON KS PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
&&Local storm report, Apr 13, 6:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 NW GARDNER 38.84N 94.97W
04/13/2018 E1.00 INCH JOHNSON KS EMERGENCY MNGR
RELAYED TO JOHNSON CO. EM FROM SPOTTER.
&&
SMSpecial weather statement, Apr 13, 7:05 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
705 PM CDT FRI APR 13 2018
MOZ021-028-029-140045-
Platte MO-Clinton MO-Clay MO-
705 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHEASTERN
CLINTON AND SOUTHEASTERN PLATTE COUNTIES UNTIL 745 PM CDT...
At 705 PM CDT, the public reported a strong thunderstorm over Platte
Woods, or over Weatherby Lake, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Smithville, Kearney, Parkville, Plattsburg, Lathrop,
Weatherby Lake, Lake Waukomis, Ferrelview, Holt and Platte Woods.
This includes the following highways...
Interstate 35 in Missouri between mile markers 27 and 37.
Interstate 29 between mile markers 6 and 13.
Interstate 435 between mile markers 35 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas...and northwestern and west central Missouri.
LAT...LON 3918 9467 3927 9473 3957 9444 3955 9431
3947 9422
TIME...MOT...LOC 0005Z 222DEG 38KT 3926 9465
KurtzLocal storm report, Apr 13, 7:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL PARKVILLE 39.20N 94.68W
04/13/2018 E1.00 INCH PLATTE MO TRAINED SPOTTER
PEA TO QUARTER HAIL.
&&Local storm report, Apr 13, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 2 NW OLATHE 38.91N 94.84W
04/13/2018 E1.00 INCH JOHNSON KS TRAINED SPOTTER
&&
SMThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:05 PM CDT | Special Weather Statement | EAX | Clay | 40 min |
| Apr 13, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Livingston, Ray | 48 min |
| Apr 13, 7:21 PM CDT | Special Weather Statement | EAX | Nodaway | 39 min |
| Apr 13, 7:21 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 39 min |
| Apr 13, 7:54 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| Apr 13, 7:55 PM CDT | Special Weather Statement | EAX | Clay | 35 min |
| Apr 13, 7:57 PM CDT | Special Weather Statement | EAX | Caldwell, Livingston | 33 min |
| Apr 13, 8:24 PM CDT | Special Weather Statement | EAX | Buchanan, Clinton, Platte | 51 min |
| Apr 13, 8:25 PM CDT | Special Weather Statement | EAX | Caldwell | 50 min |
| Apr 13, 8:28 PM CDT | Special Weather Statement | EAX | Livingston | 47 min |
| Apr 13, 8:54 PM CDT | Special Weather Statement | EAX | Jackson | 51 min |
| Apr 13, 9:03 PM CDT | Special Weather Statement | EAX | Clinton, Daviess, DeKalb | 42 min |
| Apr 13, 9:38 PM CDT | Special Weather Statement | EAX | Harrison | 52 min |
| Apr 13, 9:45 PM CDT | Special Weather Statement | EAX | Daviess | 45 min |
| Apr 13, 9:58 PM CDT | Special Weather Statement | EAX | Harrison | 32 min |
| Apr 14, 3:11 AM CDT | Freeze Warning | EAX | Bates, Cass, Clay, Henry, Jackson, Johnson and 2 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.